Not all blog posts can be positive, especially since I pride myself writing about all my experiences so skip this if you are really not in the mood for some not-so-fun MS issues 🙂
But hey, did you know Solu-Medrol treatments for MS symptoms are actually Steroids? Yup, I have officially been on Steroids several times! 😉
Granted, I was actually really happy being able to finally go to the hospital and get the Cortisone Treatment after what was a marathon of acute symptoms, bad luck, slow bureaucracy and general nuisances but I forgot that it’s actually really not fun. Well, I didn’t think it would be fun but it has been over two years since my last treatment and my memory was a bit fuzzy!
First of all, it was different this time. My first treatment here in Norway was certainly a completely different experience then my treatments in Greece. I have to mention that back in Greece I had private insurance and here I am publicly insured through the government. The most important difference was that back in Greece I had a room on my own and was in the hospital for 5 days with constant service, diet and 5 treatments. Here in Norway it was only 3 days on a waiting room with lazy-boys and they let me go home after the two-hour infusion (and with the IV still in my hand, of course). Not sure which was better. I felt dizzy and a bit scared on my own at home, I have to admit. Not the least due to the side-effects during and also now after the treatment is over. Oh yeah, and they didn’t hit my vein properly and didn’t notice, which led to the salt water solution and drug being pumped in my hand’s tissue, causing a swelling the size of an ostrich egg and severe pain due to the pressure. The good news is though that after they took it out the swelling went down within an hour and the pain also went away after a while. After all I got two hands and I wouldn’t want them to not try to ruin the other, too 😉
Not pleasant but nothing to be scared about (which I was, it actually freaked me out but at least now I know it can happen and that it’s nothing too serious :)). So if it happens to you, no worries!
My side effects during the treatment are as follows:
- Bad metal/sulfur taste in my mouth
- blurry vision
Side effects currently after the treatment:
- swollen tissue (water retention, specially legs)
- skin outbreak
- blurry vision
- upset stomach
Fun right? Most symptoms seem to manifest a few days after, as a result of the drug trying to work its way out, maybe?
The swelling I know would happen. It’s water retention. It happens a lot and can lead to quite a bit of weight gain. I found though that limiting or even completely avoid any salt intake until the drug is cleared, can help. Unfortunately that means at least for about a month or longer. I was so annoyed about the whole thing this time around that I couldn’t be bothered with keeping my nutrition in check. My own fault really.
Either way, here are a few tips that normally worked for me to take some of the Solu-Medrol side-effects in check:
- Drink a lot of water and avoid alcohol, coffee and tea or anything else, but water.
- Reduce Salt intake for about a month during and after the treatments
- apple juice really helps against that awful taste you get during the drips
- keep your legs elevated but make sure you get up and walk around even if you are really exhausted to get the blood flowing
- rest 😀
A healthy diet is important for everyone, but it is especially important for people with lupus and those taking steroid medications. While taking steroids, your cholesterol, triglyceride, and blood sugar levels may increase. For these reasons, it is absolutely essential that you not increase your calorie intake and follow a low sodium, low-fat, and low-carbohydrate diet. You do not need to cut out all of the foods you love, but concentrate on eating whole grain breads and cereals and lean sources of protein such as chicken and fish.* When you need a snack, look to vegetables—they are low in sugar and calories and provide the perfect food for “grazing.” Try to eat them without Ranch dressing or vegetable dip, because these items carry lots of fat and calories. If you need something to accompany your vegetables, try lighter dips like hummus. It is also important that you minimize alcohol intake when taking steroid medications, since steroids may already irritate your stomach. In fact, it is best not to drink alcohol at all, because combining alcohol with certain lupus medications can be very harmful to your liver.
Steroids may deplete certain vitamins in your body, such as vitamins C, D, and potassium. Your doctor may recommend for you to take supplemental vitamins or increase your intake of certain foods in order to make up for these deficiencies. Usually it is beneficial to take a multivitamin every day, but speak with your doctor to see which one is right for you, since some vitamins can adversely affect certain conditions. For example, people with antiphospholipid antibodies, especially those taking anticoagulants such as warfarin (Coumadin), should avoid vitamin K because it can increase the risk of blood clots.
The good thing is that most symptoms vanish fast, really fast, during the treatment. That’s a good thing, no matter what 🙂Tags: Cortison, Multiple Sclerosis, Rebif, Solu-Medrol, Steroids, Treatment